Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 16, NWS Milwaukee, WI

June 18, 2003Columbia County, Dodge County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Jun 18, 2003, 8:27 PM CDT for Columbia County, Dodge County, Wisconsin. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2003, 8:27 PM CDT (01:27 UTC)
Expired
Jun 18, 2003, 9:30 PM CDT
In force
63 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

Counties Columbia County, WI, Dodge County, WI

The radar

The Milwaukee radar (KMKX), 66 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.5 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2003-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2003-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -145 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1233 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
-145 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

248 
WUUS53 KMKX 190127
SVRMKX
WIC021-027-190230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
826 PM CDT WED JUN 18 2003

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN COLUMBIA COUNTY IN SOUTH CENTRAL WISCONSIN
  WESTERN DODGE COUNTY IN SOUTHEAST WISCONSIN

* UNTIL 930 PM CDT

* AT 826 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR FRIESLAND...OR ABOUT 16 MILES NORTHWEST OF
  BEAVER DAM...MOVING SOUTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RANDOLPH AT 835 PM CDT.
  BEAVER DAM AT 850 PM CDT.
  FALL RIVER AT 900 PM CDT.
  COLUMBUS AT 905 PM CDT.

IF YOU ARE IN THE PATH OF THIS STORM...YOU SHOULD PREPARE FOR
DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. SEEK SHELTER IMMEDIATELY

LAT...LON 4364 8894 4364 8919 4331 8905 4316 8868

$$
TZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:00 PM CDT, 5 hours 27 minutes earlier.

Area forecast discussion, Jun 18, 3:00 PM CDT, 5 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
300 PM CDT WED JUN 18 2003

FCST FOCUS IS ON CDFNT PASSING THRU THE AREA THIS EVENING...THEN
ON QUIETER WX TO FOLLOW.

FNT SLIDING SWD THRU SRN WI WL EXIT THE STATE ERLY TNGT...TAKING
REMAINING STORMS WITH IT. MAIN MESSAGE IN FCST FOR TNGT OTR THAN
ENDING PCPN WL BE TURN TO COOLER WX ESPCLY NR LAKE WHERE GUSTY NE
WNDS BLOW IN OFF THE CHILLY WATERS.

ETA/GFS/NGM ARE IN GOOD AGREEMENT ON DRYING OFF COLUMN RATHER RPDLY
AFTER MID LVL TROF PASSES IN WAKE OF FNT. LARGE AND DRY SFC HI TO
THEN DOMINATE THRU SAT. STEADY WRMUP INTO WEEKEND.

.MKX...NONE.

NJ
Hazardous weather outlook, Jun 18, 4:05 PM CDT, 4 hours 22 minutes before
WIZ046-047-051-052-056>060-062>072-191000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
405 PM CDT WED JUN 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE WITH SCATTERED
THUNDERSTRORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE NEXT CHANCE FOR THUNDERSTORMS IS MONDAY THROUGH WEDNESDAY.
SOME SEVERE WEATHER IS POSSIBLE...BUT TIMING IS UNCERTAIN.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS WILL BE NEEDED THIS AFTERNOON AND EVENING.
NEEDED.

KAPELA

In the hours before

Local storm report, Jun 18, 3:01 PM CDT, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
301 PM CDT WED JUN 18 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0137 PM    6 SW MONROE               WI   1.75 INCH HAIL
06/18/03   GREEN                          REPORTED BY PUBLIC.

0152 PM    3 NW BELOIT               WI   WIND DAMAGE
06/18/03   ROCK                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          TREE BRANCHES AND POWER
                                          WIRES BLOWN DOWN.
Special weather statement, Jun 18, 3:53 PM CDT, 4 hours 34 minutes before
LMZ643>646-WIZ046-047-051-052-056>060-062>072-182125-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
353 PM CDT WED JUN 18 2003

...STRONG THUNDERSTORMS CONTINUE ACROSS SOUTHERN WISCONSIN...

SCATTERED STRONG THUNDERSTORMS CONTINUED TO DEVELOP ACROSS SOUTHERN
WISCONSIN THIS AFTERNOON. THE STORMS WERE MOST NUMEROUS ALONG THE
ILLINOIS WISCONSIN BORDER. MOST OF THESE THUNDERSTORMS SHOULD
MOVE SOUTH OF THE ILLINOIS BORDER BY 400 PM.

OTHER WIDELY SCATTERED THUNDERSTORMS WERE NOTED IN SOUTHEAST
WISCONSIN IN RACINE...DODGE...WASHINGTON AND FOND DU LAC COUNTIES.
THESE THUNDERSTORMS WERE MOVING SOUTHEAST ABOUT 25 MPH.

EXPECT SCATTERED THUNDERSTORMS TO CONTINUE THROUGHOUT SOUTHERN
WISCONSIN THIS EVENING. GUSTY WINDS TO 45 MPH AND SMALL HAIL
MAY ACCOMPANY THE STORMS.

KRR

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.